What is diarrhea?
Travelers' diarrhea facts
- Travelers' diarrhea is a gastrointestinal illness that occurs in travelers.
- Travelers' diarrhea usually is caused by eating food contaminated with bacteria or, less commonly, with parasites or viruses.
- The treatment of travelers' diarrhea is usually plenty of oral liquids as well as over-the-counter medications that control diarrhea and cramps.
- Antibiotic prophylaxis (prevention) for travelers' diarrhea is available but is not recommended generally.
- The prognosis of travelers' diarrhea is good. It is rarely fatal, and most cases resolve within a week.
What is travelers' diarrhea?
Travelers' diarrhea is defined by most experts as three or more unformed stools in a 24 hour time period, passed by a person who is traveling. Travelers' diarrhea is commonly accompanied by abdominal cramps, nausea, and bloating. Travelers' diarrhea is a general term and does not specify any cause. Travelers' from temperate regions of the world frequently experience diarrhea four days to two weeks after arriving in certain other areas of the world. This illness is called travelers' diarrhea. Other terms used to describe this illness include "Montezuma's Revenge," the "Aztec Two Step," and "Turista" in Mexico, the "Delhi Belly" in India, and the "Hong Kong Dog" in the Far East.
How common is travelers' diarrhea?
Twenty percent to fifty percent of travelers may develop diarrhea depending on the region of the world they visit. Diarrhea is the most common illness of travelers, affecting 10 million people each year, according to the Centers for Disease Control (CDC). In general, travelers at risk for diarrhea commonly come from industrialized nations and travel to high-risk areas that are primarily within developing or less industrialized nations of the world, including Latin America, Africa, the Middle East, and Asia. Areas of lesser risk include China and some Caribbean nations. Travel to areas of the United States, Canada, Northern Europe, and Australia pose the lowest risk to travelers.
Men and women are at equal risk for developing travelers' diarrhea. Younger individuals are more commonly afflicted, perhaps because of more adventurous eating habits. People with disorders that compromise their immune system (such as HIV, cancer, chemotherapy, steroid use), people with diabetes, and people with underlying abdominal disorders (irritable bowel syndrome, colitis) are more susceptible to travelers' diarrhea. People taking acid blockers for their stomachs (for example, famotidine [Pepcid], cimetidine [Tagamet], omeprazole [Prilosec], esomeprazole [Nexium]) also have a higher susceptibility to travelers' diarrhea because they have less stomach acid to protect them from the bacteria that cause the condition.
What are the symptoms for diarrhea?
For most people, antibiotic-associated Diarrhea causes mild signs and symptoms, such as:
- Loose stools
- More-frequent bowel movements
Antibiotic-associated Diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, Diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.
C. difficile infection
C. difficile is a toxin-producing bacteria that causes antibiotic-associated colitis, which can occur after the antibiotic therapy upsets the balance of good and bad bacteria in your intestinal tract.
Besides loose stools, C. difficile infection can cause:
- Lower Abdominal pain and cramping
- Low-grade fever
- Loss of appetite
When to see a doctor
Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests to determine the cause.
What are the causes for diarrhea?
Why antibiotic-associated diarrhea occurs isn't completely understood. It's commonly thought to develop when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
The antibiotics most likely to cause diarrhea
Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:
- Cephalosporins, such as cefixime (Suprax) and cefpodoxime
- Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin
What are the treatments for diarrhea?
The presumptive diagnosis of travelers' diarrhea is based solely on the development of diarrhea when visiting a part of the world where this condition is common among travelers. The diarrhea usually is mild, self-limited, and resolves spontaneously. Symptoms usually can be controlled with over-the-counter medications (see below.) Only when the diarrhea is severe or complicated, and possibly when antibiotics are contemplated, should attempts be made to identify the exact organism responsible for the diarrhea so that the correct drug therapy can be selected. Identification may be difficult or impossible in undeveloped countries because of the lack of medical laboratories. When laboratories are available, the stool can be examined for parasites and cultured for bacteria. Identification of the pathogen results in the definitive diagnosis.
What are the risk factors for diarrhea?
Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:
- Have had antibiotic-associated diarrhea in the past
- Have taken antibiotic medications for an extended time
- Are taking more than one antibiotic medication
Is there a cure/medications for diarrhea?
Frequent and reoccurring loose water stoom with stomach pain is regarded as diarrhea. It is inflammatory bowel syndrome caused by viruses or contaminated food. It can affect a person of any age group and sometimes leads to dehydration. However, it is easily curable and treated through medications.
The cure and medication for diarrhea are as follows:
- Anti-biotics and anti-parasital: Usually, the cause of diarrhea is associated with bacteria. Salmonella link and Shigella link are some common bacteria that cause diarrhea. However, it can easily be cured through antibiotics, and anti-parasitical like Levofloxacin, Ciprofloxacin, and Azithromycin can help to cure diarrhea.
- Replace Fluids: water is the best supplement to stay hydrated during diarrhea. Unfortunately, it doesn’t have any electrolytes like sodium, potassium, or minerals that are essential for the body. However, you can maintain these components by consuming fruit juices and other hydrating supplements. But ask your doctor before taking a few supplements because certain fruit juice like apple juice makes the condition worse.
- Avoid fiber-rich food: fiber-rich foods are consumed for easy passage of stool so, consumption of these food makes the situation worse.
- Food to be avoided: Highly processed food, high-fiber, fatty foods, dairy products, and seasoned foods should be avoided for certain days.
- Add prebiotics: The microorganism present in prebiotics helps to sustain a healthy balance in the intestines by increasing good bacterias in the stomach, which helps to boost metabolism.
Dehydration,Electrolyte imbalance,In severe cases- kidney failure and organ damage
Kaopectate,Pepto-Bismol,Loperamide,ORS,BRAT diet (Bananas, rice, applesauce, Toast)
Abdominal cramps,Bloating,Nausea,Vomiting,Mucus in the stool,Blood in the stool,Loose, and watery stools